Tornadoes · United States · South Dakota · 2017
EF0 tornado, Oelrichs, South Dakota, August 26, 2017
This EF0 tornado ran 0.7 miles across Fall River County on August 26, 2017, touching down at 3:20 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 26, 2017
- Touchdown
- 3:20 PM MDT (21:20 UTC)
- Lifted
- 3:21 PM MDT (21:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Fall River County
- Touchdown point
- 43.059, -103.296
- Lift-off point
- 43.055, -103.284
- Record number
- 1708261520-01
What the Weather Service recorded
A thunderstorm became severe over far southern Fall River County and produced a brief rope tornado south of Oelrichs near the Nebraska border.
Tree damage occurred near the intersection of East Ardmore and Harmony Roads.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:11 UTC and running to 01:25 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:11 UTC | 01:25 UTC | Severe Thunderstorm Watch | UNR |
| 20:47 UTC | 21:45 UTC | Severe Thunderstorm Warning | UNR |
| 21:28 UTC | 22:01 UTC | Severe Thunderstorm Warning | UNR |
| 21:30 UTC | 21:47 UTC | Tornado Warning | UNR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Aug 26, 2:57 PM MDT, 23 minutes earlier.
Area forecast discussion, Aug 26, 2:57 PM MDT, 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 257 PM MDT Sat Aug 26 2017 .DISCUSSION...(This Evening Through Saturday) Issued at 257 PM MDT Sat Aug 26 2017 Current surface analysis shows cold front now across far western SD to southeast WY, moving southeastward. Upper level analysis shows northwesterly flow across the region, with an embedded shortwave disturbance moving southeast across the western Dakotas. Strong to severe storms have developed over the eastern slopes of the Black Hills early this afternoon, moving south- southeast across parts of southwest SD. Other activity is beginning to develop over the rest of western SD. Temps are mostly in the 80s to around 90 degrees, except cooler across rain soaked areas. Winds are north-northwest behind the cool front, south to southeast ahead of it. Active weather will continue across mainly western SD over the next few hours as showers and storms move southeast across western SD, where MLCAPE of 1000 to 2000 j/kg resides near and ahead of the cold front. A severe thunderstorm watch is in effect through the early evening for much of western and south central SD, with large hail and eventually strong wind gusts the main threats. Activity will end from northwest to southeast across the area later this evening and overnight. Sunday will be sunny and warm with highs in the 80s, 70s over the Black Hills. Winds will be northerly early, switching to the east and southeast in the afternoon and early evening. Next week still looks to be warm and mainly dry as ridge builds north across the western US. Isolated storms could return by late in the week, especially across the Black Hills area. Temperatures will be near to slightly above average. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1156 AM MDT Sat Aug 26 2017 Another round of thunderstorms expected this afternoon, esp from the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds possible in TS. VFR conditions expected late tonight as thunderstorms push to the east. Some thunder may linger in south central SD into early Sunday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...15
Hazardous weather outlook, Aug 26, 6:02 AM MDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 602 AM MDT Sat Aug 26 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms today. Severe thunderstorms will be possible with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-271300- Northern Campbell-Southern Campbell-Western Crook-Weston- 602 AM MDT Sat Aug 26 2017 This Hazardous weather outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity JC
In the hours before
Local storm report, Aug 26, 1:33 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
133 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 4 NE ROCKERVILLE 44.00N 103.31W
08/26/2017 E1.50 INCH PENNINGTON SD NWS EMPLOYEE
QUARTER SIZE TO PING PONG SIZE HAIL
0131 PM HAIL 5 WNW HERMOSA 43.86N 103.30W
08/26/2017 E1.50 INCH CUSTER SD TRAINED SPOTTER
PEA SIZE TO MARBLE SIZE HAIL MOSTLY WITH A FEW PING
PONG SIZE HAIL MIXED IN.
&&
AFOSCATOLocal storm report, Aug 26, 1:43 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 5 WNW HERMOSA 43.86N 103.30W
08/26/2017 E2.00 INCH CUSTER SD TRAINED SPOTTER
HAIL COVERING GROUND
0138 PM HAIL 6 ENE CENTER LAKE 43.84N 103.33W
08/26/2017 M1.50 INCH CUSTER SD TRAINED SPOTTER
HAIL COVERING GROUND
&&
AFOSCATOLocal storm report, Aug 26, 2:06 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/26/2017 M1.50 INCH CUSTER SD TRAINED SPOTTER
PEA TO PINGPONG SIZE HAIL
0155 PM HAIL 4 NNW FAIRBURN 43.74N 103.25W
08/26/2017 M1.00 INCH CUSTER SD TRAINED SPOTTER
&&
AFOSCATOLocal storm report, Aug 26, 2:19 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 5 SSE RAPID CITY 44.01N 103.20W
08/26/2017 M1.50 INCH PENNINGTON SD COCORAHS
&&
AFOSCATOLocal storm report, Aug 26, 2:22 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/26/2017 M1.50 INCH CUSTER SD TRAINED SPOTTER
SECOND WAVE OF HAIL BEGAN AT 207PM... ENDED AT 217PM
&&
EAGANSpecial weather statement, Aug 26, 2:57 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Rapid City SD 257 PM MDT SAT AUG 26 2017 SDZ013-014-031-032-073-262145- Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD- Haakon SD-Northern Meade Co Plains SD- 257 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON... SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 345 PM MDT... At 257 PM MDT, Doppler radar was tracking a strong thunderstorm over Plainview, or 30 miles south of Faith, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Plainview, Bridger, Howes and Takini School. A severe thunderstorm watch remains in effect until 1000 PM MDT for west central South Dakota. LAT...LON 4450 10226 4468 10221 4464 10166 4437 10174 TIME...MOT...LOC 2057Z 282DEG 22KT 4458 10214 Rudge
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KRAP), 12:00Z
9.3 hours before the tornado, 117 km from the path. August 26, 2017.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -227 J/kg
- Surface CAPE
- 250 J/kg
- Mixed-layer LCL
- 2080 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Rapid City, SD (KRAP), 00:00Z
2.7 hours after it, 117 km from the path. August 27, 2017.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -182 J/kg
- Surface CAPE
- 784 J/kg
- Mixed-layer LCL
- 2420 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Chadron (CDR), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:20 UTC | 180° 10 kt | |||||
| 19:25 UTC | 200° 10 kt | 15 | ||||
| 19:30 UTC | 200° 13 kt | 19 | 1017.6 | |||
| 19:35 UTC | 180° 10 kt | |||||
| 19:40 UTC | 200° 11 kt | |||||
| 19:45 UTC | 200° 13 kt | 19 | ||||
| 19:50 UTC | 190° 13 kt | 1016.9 | ||||
| 19:53 UTC | 90 | 55 | 190° 11 kt | 20 | 1016.9 | |
| 19:55 UTC | 190° 8 kt | |||||
| 20:00 UTC | 190° 10 kt | |||||
| 20:05 UTC | 220° 8 kt | |||||
| 20:10 UTC | 200° 14 kt | 1017.3 | ||||
| 20:15 UTC | 170° 11 kt | 1017.3 | ||||
| 20:20 UTC | 160° 7 kt | |||||
| 20:25 UTC | 170° 11 kt | 16 | ||||
| 20:30 UTC | 190° 11 kt | 1016.9 | ||||
| 20:35 UTC | 160° 8 kt | |||||
| 20:40 UTC | 190° 11 kt | |||||
| 20:45 UTC | 170° 10 kt | |||||
| 20:50 UTC | 170° 10 kt | 16 | 1016.6 | |||
| 20:53 UTC | 92 | 55 | 150° 14 kt | 20 | 1016.6 | |
| 20:55 UTC | ||||||
| 21:00 UTC | 190° 13 kt | |||||
| 21:05 UTC | ||||||
| 21:10 UTC | 170° 12 kt | 1016.3 | ||||
| 21:15 UTC | ||||||
| 21:20 UTC | 89 | 55 | 160° 15 kt | 1015.6 | VCTS | |
| 21:25 UTC | ||||||
| 21:30 UTC | 88 | 56 | 170° 15 kt | 1015.6 | TS | |
| 21:35 UTC | ||||||
| 21:40 UTC | ||||||
| 21:45 UTC | ||||||
| 21:50 UTC | 130° 15 kt | 1014.9 | ||||
| 21:53 UTC | 86 | 55 | 120° 13 kt | 1015.2 | TS | |
| 21:55 UTC | 110° 13 kt | |||||
| 22:00 UTC | ||||||
| 22:05 UTC | 76 | 62 | 1016.9 | -TSRA | ||
| 22:10 UTC | 1017.3 | RA | ||||
| 22:15 UTC | 1017.6 | +RA | ||||
| 22:20 UTC | 1017.3 | -RA | ||||
| 22:22 UTC | 69 | 60 | 1016.9 | -TSRA | ||
| 22:25 UTC | 1016.6 | -RA | ||||
| 22:30 UTC | 1016.9 | -RA | ||||
| 22:35 UTC | 1016.9 | |||||
| 22:37 UTC | 69 | 59 | 1016.9 | VCTS | ||
| 22:40 UTC | 1016.9 | |||||
| 22:45 UTC | 1016.9 | |||||
| 22:50 UTC | 1016.6 | |||||
| 22:53 UTC | 69 | 59 | 1016.6 | VCTS | ||
| 22:55 UTC | 1016.6 | |||||
| 23:00 UTC | 1016.6 | |||||
| 23:05 UTC | 1016.3 | |||||
| 23:10 UTC | 1016.3 | |||||
| 23:11 UTC | 74 | 57 | 1016.3 | |||
| 23:15 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the touchdown began at 21:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:16 UTC | HAIL 1 | 8 E Smithwick | Fall River, SD | |
| 21:20 UTC | TORNADO | 9 Ssw Oelrichs | Fall River, SD | BRIEF ROPE TORNADO TOUCHED DOWN AROUND 320 PM. SOME TREE DAMAGE NEAR INTERSECTION OF HARMONY AND ARDMORE ROADS. |
| 21:34 UTC | HAIL 0.88 | 13 Nw Slim Butte | Oglala Lakota, SD |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of August 26, 2017
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 26 | 2:10 AM CDT | EF0 | Wharton, TX | 1.4 | 30 | |||
| August 26 | 2:12 AM CDT | EF0 | Fort Bend, TX | 0.1 | 30 | $30,000 | ||
| August 26 | 4:30 AM CDT | EF0 | Harris, TX | 1.0 | 30 | $100,000 | ||
| August 26 | 5:00 AM CDT | EF1 | Fort Bend, TX | 0.9 | 50 | $1.3 million | ||
| August 26 | 8:05 AM CDT | EF0 | Brazos, TX | 0.2 | 20 | |||
| August 26 | 12:22 PM CDT | EF0 | Cameron Parish, LA | 1.7 | 25 | $7,000 | ||
| August 26 | 3:50 PM CDT | EF1 | Harris, TX | 0.9 | 50 | $500,000 | ||
| August 26 | 4:20 PM CDT | EF0 | Harris, TX | 0.5 | 50 | $30,000 | ||
| August 26 | 5:23 PM CDT | EF0 | Wharton, TX | 0.5 | 30 | $50,000 | ||
| August 26 | 8:15 PM CDT | EF1 | Fort Bend, TX | 5.8 | 100 | $2.0 million | ||
| August 26 | 9:19 PM EDT | EF0 | Manatee, FL | 0.3 | 50 | $20,000 | ||
| August 26 | 12:00 AM CDT | EF0 | Harris, TX | 0.0 | 30 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.